Flood, Somerset
- When
- April 2, 11:25 AM EST to April 4, 4:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
For the second time within seven months a greater than 50-year storm affected the Delaware River Basin and its tributaries. In all, about 6,000 persons were evacuated along the Delaware and Passaic River Basins in New Jersey with about 3,200 homes damaged.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
For the second time within seven months a greater than 50-year storm affected the Delaware River Basin and its tributaries. In all, about 6,000 persons were evacuated along the Delaware and Passaic River Basins in New Jersey with about 3,200 homes damaged. New Jersey Acting Governor Richard J. Codey declared a state of emergency on April 3rd. Somerset County was less affected than counties in the Passaic and Delaware Basins. Nevertheless, flooding did occur along the Raritan and Millstone Rivers as well as some of its tributaries. But flooding did not exceed levels reached with Hurricane Floyd in September 1999 or the floods of January 1996. Rain started late in the evening on the 1st and continued throughout the day on the 2nd. The rain fell at its heaviest during the afternoon of the 2nd. The rain tapered off to some spottier light rain or drizzle during the evening and overnight and ended during the morning on the 3rd. Storm totals averaged between 2 and 3.5 inches. The heavy rain and flooding forced the closure of the Griggstown Causeway and a few streets in Manville Borough. Raw sewage backed into several homes in Bernards Township.Specific storm totals included 3.55 inches in Bridgewater, 3.48 inches in Neshanic, 3.07 inches in Pottersville, 3.04 inches in Hillsborough, 2.37 inches in Somerville and 2.06 inches in Blackwells Mills.The North Branch of the Raritan River at Raritan was above its 10 foot flood stage from 1145 p.m. EST on the 2nd through 554 a.m. EDT on the 3rd. It crested at 10.35 feet at 330 a.m. EDT on the 3rd. Farther downstream, the North Branch of the Raritan at South Branch was above its 7 foot flood stage from 1125 a.m. EST on the 2nd through 1239 p.m. EDT on the 3rd. It crested at 8.8 feet at 6 p.m. EST on the 2nd. The main stem of the Raritan River at Manville was above its 14 foot flood stage from 1125 p.m. EST on the 2nd through 700 p.m. EDT on the 3rd. It crested at 16.96 feet at 8 a.m. EDT on the 3rd. Farther downstream at Bound Brook the Raritan River was above its 28 foot flood stage from 109 a.m. EST through 957 p.m. EDT on the 3rd. It crested at 30.54 feet at 1024 a.m. EDT. The Millstone River at Griggstown was above its 10 foot flood stage from 109 p.m. EST on the 2nd through 5 p.m. EDT on the 4th. It crested at 14.65 feet at 3 a.m. EDT on the 3rd. Downstream at Weston, the Millstone River was above its 12.4 foot flood stage from 444 a.m. EDT through 620 p.m. EDT on the 3rd. It crested at 13.6 feet at 10 a.m. EDT. Farther downstream, the Millstone River at Blackwells Mills was above its 9 foot flood stage from 1130 p.m. EST on the 2nd through 430 a.m. EDT on the 4th. It crested at 11.40 feet at 1027 a.m. EDT on the 3rd. The Lamington River at Burnts Mills was above its 9.5 foot flood stage from 440 p.m. EST on the 2nd through 512 a.m. EDT on the 3rd. It crested at 11.0 feet at Midnight EST on the 3rd. The flooding heavy rain was caused by a low pressure system that moved from the southern Gulf Coast States on the morning of April 1st northeast to the eastern Tennessee Valley during the evening of the 1st, to far western Virginia just after Midnight EST on the 2nd, into central Virginia at 7 a.m. EST on the 2nd, near Washington, D.C. at 1 p.m. EST on the 2nd, near Lancaster, Pennsylvania at 7 p.m. EST on the 2nd, near Scranton, Pennsylvania at 1 a.m. EST on the 3rd, over the Finger Lakes in New York at 8 a.m. EDT on the 3rd and into eastern Lake Ontario at 2 p.m. EDT on the 3rd. The strong southeast flow preceding the low pressure system was able to entrain Atlantic Ocean moisture in addition to the Gulf of Mexico moisture into the system. The flooding was exacerbated by the already wet soil conditions due to heavy rain on both March 23rd and 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 2, 2:30 AM EST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
230 AM EST SAT APR 02 2005
.SYNOPSIS...SERIOUS FLOOD EVENT MAY BE SHAPING UP FOR NRN PART OF
OUR FORECAST AREA. HOWEVER, THE GROUNDWORK ALREADY IN PLACE FOR
TODAYS DRENCHING RAIN EVENT. FLOOD WATCHES ARE UP AND MORE THAN
LIKELY WILL BE UPGRADED TO WARNINGS ONCE THE MAX PCPN STARTS
POOLING. SOME RAINFALL TOTALS FROM NAM REACH 4 OR 5 INCHES IN NRN
NJ OVER THE SOUTHERN POCONOS. RIVERS AND STREAMS ARE ALREADY HIGH.
THIS COULD BE A VERY SERIOUS EVENT FOR THE PASSAIC AND RARITAN
BASINS AND FOR THE FLASH RIVERS AND STREAMS IN REMAINDER OF AREA.
NOT JUST SMALL STREAMS BUT MAIN STEMS AS WELL. SUFFICE TO SAY, IF
YOU LIVE NEAR ANY WATER THAT RISES AND RUNS FAST, PAY PARTICULAR
ATTENTION TO ADDITIONAL STATEMENTS AND FORECAST UPDATES TODAY INTO
TONIGHT. MANY FLASH FLOOD EVENTS OCCUR AT NIGHT.
&&
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
SLOW MOVING SYSTEM WILL SATURATE THE REGION JUST DAYS AFTER BRINGING
HEAVY RAIN AND CAUSING SOME OUT OF BANK STREAMS/CREEKS. HOWEVER,
THIS IS WELL ADVERTISED EVENT SO ANY CHANGES SHOULD BE MINIMAL AND JUST
DETERMINING WHERE WARNINGS WILL BE RAISED. AREA UNDER CONVECTIVE THREAT
AS WELL WITH EXTREME SRN END PSBLY RECEIVING A SVR TSTM. THE WINDS ARE
POTENTIAL STRONG WITH THIS SYSTEM ESPECIALLY FROM THE SOUTHEAST. WE
HAVE GALE WARNINGS UP FOR THE COAST AND WITH STRONG WAA AT 80H 60%
OF THOSE WINDS MAY TRANSLATE TO THE SURFACE AND GIVE US ABOUT 30 TO
35 KT FOR GUSTS. WITH THE GROUND SO SATURATED, ANY WIND REACH 40 MPH
LIKELY TO BRING DOWN TREES AND POWER LINES. WILL HAVE GALES UP AT THE
COAST AND PERHAPS SOME AREAS WITHIN 50 MILES OF THE COAST COULD SEE
TREES DOWN. SYSTEM SLOWLY MOVES NE AND WEAKENS BUT WE REMAIN UNDER A
CLOUD COVER INTO MON WITH SOME LIGHT SHOWERS. SOME COLD AIR TRYING
TO SNEAK INTO THE BACK SIDE OF SYSTEM FOR SUNDAY NIGHT WHERE THERE
IS ALREADY A MIXTURE OF RAIN/SNOW SHOWERS MENTIONED.
.LONG TERM (MONDAY THROUGH FRIDAY)...
A BRIEF PERIOD OF DRY WEATHER IN STORE FOR MID WEEK AS HIGH PRESSURE
BUILDS TO THE MID ATLANTIC, BUT ANOTHER LOW WILL BE WRAPPING UP OVER
THE LAKES AND PULLING IN SOME COLDER AIR WHICH AGAIN WOULD LEAD TO A
MENTION OF RAIN/SNOW SHOWERS. OTHER THAN THAT, DONT PLAN ON GETTING
MUCH MORE DETAILED WITH IMMEDIATE THREAT AT HAND. THIS NEXT SYSTEM WILL
NOT HAVE THE QPF POTENTIAL, BUT WELL HAVE TO SEE EXACTLY WHAT FALLS
BY SUNDAY MORNING AND EVEN A HALF INCH COULD BRING ADDITIONAL PROBLEMS
IN SOME VULNERABLE AREAS.
&&
.AVIATION...
CIGS AND VSBYS WILL BE IFR/LIFR IN RAIN TODAY. MAY ALSO BE A FEW
TSTMS...MAINLY DELMARVA REGION. LLWS LIKELY TODAY...ESPECIALLY
EASTERN SECTIONS. AS THE LOW PRESSURE SYSTEM MOVES SLOWLY NORTH
TONIGHT...CIGS AND VSBYS WILL RISE TO MVFR FROM S TO N AND
PRECIPITATION WILL BECOME MORE SHOWERY.
&&
.MARINE...
WILL KEEP GALE WARNINGS ON THE OCEAN AND LOWER DELAWARE BAY...
AND SMALL CRAFT ADVISORY ON THE UPPER BAY. E WINDS WILL BECOME
SE TODAY. EXPECT FREQUENT GALE FORCE GUSTS IN THE WARNING AREA.
SINCE THE LOW IS MOVING SO SLOWLY...WINDS WILL CONTINUE TO PUSH
WATER TOWARD THE COAST. TIDAL DEPARTURES ARE CURRENTLY RUNNING
JUST OVER 1 FOOT ABOVE NORMAL. THEY ARE FORECAST TO INCREASE TO
2 TO 2 1/2 FT ABOVE LATE TODAY INTO TONIGHT. THIS MAY BE HIGH
ENOUGH TO PRODUCE MINOR TIDAL FLOODING AROUND THE TIME OF HIGH TIDE
TONIGHT...ESPECIALLY NORTH OF LITTLE EGG INLET. WILL ISSUE A
STATEMENT THIS MORNING.
&&
.HYDROLOGY...
WIDESPREAD RAIN/FLOOD THREAT OVER THE NEXT 24-36 HOURS AS 2 TO 5
INCHES OF RAIN COULD FALL ESPECIALLY IN THE NORTHERN AREAS AND
ADDITIONAL SNOWMELT TO CAUSE WIDESPREAD FLOODING. RAINFALL THIS
MORNING (FROM RFC) THE FIRST BATCH OF RAIN MOVED INTO THE MARFC
BASINS THIS EVENING WITH AMOUNTS RANGING FROM A TRACE TO AROUND
1/2. THIS IS JUST THE START AS A MODERATE TO HEAVY RAIN EVENT
CONTINUES TO TAKE SHAPE FOR OUR ENTIRE SERVICE AREA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL SUNDAY
MORNING.
NJ...FLOOD WATCH FOR NJZ001-007>010-012-013-015>020-027 UNTIL
SUNDAY MORNING.
DE...FLOOD WATCH FOR DEZ001 UNTIL SUNDAY MORNING.
MD...FLOOD WATCH FOR MDZ008-012 UNTIL SUNDAY MORNING.
MARINE...GALE WARNING FOR THE OCEAN AND LOWER DE BAY.
SCA FOR THE UPPER DE BAY.
&&
SYNOPSIS...
SHORT/LONG TERM/HYDROLOGY...EBERWINE(RFC)
AVIATION/MARINE...RPWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 AM EST SAT APR 2 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-030945- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 446 AM EST SAT APR 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A VERY BUSY AND POTENTIALLY SERIOUS DAY FOR FLOODING IN SOME AREAS AS HEAVY RAIN AND POSSIBLE THUNDERSTORMS COVER THE ENTIRE REGION WITH RAINFALL AMOUNTS ANYWHERE FROM 1.5 TO 3 INCHES WITH SOME AMOUNTS REACHING 4 OR 5 INCHES IN THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY. THIS MAY CAUSE FLOODING ON STREAMS AND CREEKS AND IN AREAS OF POOR DRAINAGE. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS. GALE FORCE WINDS ARE IN EFFECT FOR THE JERSEY AND DELAWARE COASTS AND MINOR TIDAL FLOODING IS POSSIBLE. SOME THUNDERSTORMS MAY REACH SEVERE IN SOUTHERN DELAWARE, EXTREME SOUTHERN NEW JERSEY AND PARTS OF MARYLANDS EASTERN SHORE. .DAYS TWO THROUGH SEVEN... THE HEAVY RAIN WILL END BUT THE FLOODING FROM THE STORM WILL CONTINUE INTO SUNDAY. WIDESPREAD FLOODING COULD EXIST ON MANY RIVERS/STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE THROUGH SUNDAY. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY INTO SUNDAY. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1036 AM EST SAT APR 2 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-021>025-PAZ067-068-070- 071-030034- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- CAROLINE MD-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ-CUMBERLAND NJ- DELAWARE PA-DELAWARE BEACHES DE-GLOUCESTER NJ-INLAND SUSSEX DE- KENT MD-KENT DE-MONTGOMERY PA-NEW CASTLE DE-PHILADELPHIA PA- QUEEN ANNES MD-SALEM NJ-TALBOT MD- INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...DOVER...NEWARK... PHILADELPHIA...VINELAND AND WILMINGTON 1036 AM EST SAT APR 2 2005 ...HEAVY RAIN AND POSSIBLY SEVERE THUNDERSTORMS... INTENSIFYING LOW PRESSURE OVER VIRGINIA WILL TRACK NORTH THIS AFTERNOON INTO MARYLAND. THE LOW WILL THEN SLOWLY DRIFT INTO PENNSYLVANIA TONIGHT AND INTO NEW YORK AROUND MIDDAY ON SUNDAY. THIS IS A VERY WET SYSTEM AND WILL BRING A DRENCHING RAIN TO THE REGION WITH TOTAL RAINFALL AMOUNTS AVERAGING AROUND ONE AND ONE-HALF INCHES TO THREE INCHES. A HALF INCH TO ONE INCH OF RAIN HAS ALREADY FALLEN ACROSS THE REGION. SCATTERED THUNDERSTORMS ARE ALSO LIKELY THIS AFTERNOON, AND SOME MAY BECOME SEVERE. WIND DAMAGE WILL BE POSSIBLE WITH THE THUNDERSTORMS AS HEAVY DOWNPOURS HELP TO TRANSPORT STRONG WINDS ALOFT DOWN TO THE SURFACE. WITH THE RECENT RAINS AND MORE TO COME THIS AFTERNOON, THE GROUND IS QUITE SATURATED. DOWNED TREES AND POWERLINES ARE POSSIBLE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION, AND WILL ISSUE ADDITIONAL STATEMENTS, WATCHES OR WARNINGS IF THEY BECOME NECESSARY. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO, OR YOUR LOCAL MEDIA OUTLET FOR CONTINUED UPDATES. FOR COMPLETE WEATHER INFORMATION, VISIT US ON THE WEB AT, WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE). KRUZDLO
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449436.